Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Pueblo, CO

July 28, 2018El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 28, 2018, 3:36 PM MDT for El Paso County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 3:36 PM MDT (21:36 UTC)
Expired
Jul 28, 2018, 4:15 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 18 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WWUS85 KPUB 282136
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
336 PM MDT SAT JUL 28 2018
 
COZ086-087-093-282200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
La Junta Vicinity/Otero County CO-
336 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTERO...NORTHEASTERN
HUERFANO AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 400 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Avondale, or 23 miles south of Pueblo, moving east at
30 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of western Otero...
northeastern Huerfano and southeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3782 10454 3808 10461 3817 10413 3785 10402
TIME...MOT...LOC 2135Z 255DEG 25KT 3795 10446 

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 28, 2:51 PM MDT, 45 minutes earlier.

Area forecast discussion, Jul 28, 2:51 PM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
251 PM MDT Sat Jul 28 2018

.SHORT TERM...(This evening through Sunday)
Issued at 247 PM MDT Sat Jul 28 2018

...Severe storms continue to possible across the Plains...

Current water vapor imagery and upper air analysis indicating upper
level high pressure persisting across the Desert SW and West Coast,
with a broad upper trough in place across the Upper Great Lakes and
Central CONUS, keeping moderate west to northwest flow aloft in
place across the area. Water vapor imagery indicating a few embedded
disturbances within the flow along with slightly drier air working
into the area, with satellite blended total precipitable water
product indicating pwats between 0.7 and 1.0 inches from west to
east across the state. Regional radars indicating scattered storms
across the higher terrain, with storms moving fairly quickly to the
east southeast across the adjacent plains at this time.

Tonight...No big changes to current forecast with storms expected to
continue to spread east across the higher terrain and out across the
far southeast plains through the evening, before ending from west to
east after midnight. Storms expected to increase in intensity the
further east you go, especially east of the I-25 corridor, with
mixed layer CAPE of 1000-2000 j/kg and bulk shears running between
25-40kts across the area. Still looking like the far southeastern
Plains, especially Kiowa, Bent, and Prowers counties will have the
highest threat of severe storms through the late afternoon and
evening. Should see skies clearing through the overnight hours and
could see some stratus developing across the plains into early
Sunday morning.

Sunday...Latest guidance consistent with increasing northwest flow
aloft as a strong upper trof associated upper jet drops into
WY/northern CO late in the period.  Moisture backs into eastern CO
during the day and with easterly flow beneath strengthening
northwest flow aloft resulting in favorable instability and shear
for supercells.  Current day 2 outlook has slight risk covering most
of eastern CO which looks on track.  High res models develop
thunderstorms over the mountains by 18-19z...then spread them
eastward onto the adjacent plains during the afternoon and evening
where they encounter increased moisture and instability.  Large hail
and damaging winds will be the primary storm risks...but an isolated
tornado will also be possible, particularly to the east of the I-25
corridor where low level moisture is deeper.  Flash flood threat
will remain elevated for burn scars...though fast storm motions
should help limit the heavy rainfall threat to the strongest storms.

.LONG TERM...(Sunday night through Saturday)
Issued at 247 PM MDT Sat Jul 28 2018

...Active weather pattern continues through Monday...then a
transition towards drier weather with more typical recycling monsoon
moisture pattern returning by late week...

One or more convective clusters will drop southeastward across the
plains Sun/Sunday night.  Nam12 is the wettest model showing one
round of convection with severe potential moving through the
southeast plains Sunday evening...then another round dropping in
from the north northwest Sunday night after midnight.  GFS is less
robust with the 2nd round Sunday night...but does keep thunderstorms
going through much of the night as the upper trof axis rotates in
from the north sending a reinforcing cold front through the plains.
May need a flash flood watch for the plains Sunday night as many
areas have received heavy rainfall the past couple days. High CAPE
(2000 +j/kg) and deep layer shear (50-60+ kts) is quite impressive
Sunday evening given higher dew points and stronger upper flow
aloft, so severe threat will likely be higher across southeast CO
and will be shifted more westward towards the I-25 corridor. Faster
storm motions should help to reduce the flash flood threat for burn
scars and urban areas some. However given the saturated ground
conditions from rainfall earlier this week, this may not be enough
to completely mitigate the problem. Therefore burn scars will still
need to be watched Sunday evening for a flash flood potential.

Upper trof axis will still be transitioning through southeast CO on
Monday, however models advertise some drier and potentially more
stable conditions spreading across the plains Monday afternoon which
appears to limit convection for the eastern areas. Upslope flow into
the southeast mountains and persistent strong deep layer shears
(50+kts) suggest a low end strong to severe thunderstorm threat
across the Sangres, Wets and Pikes Peak region Monday afternoon and
evening. CAPEs are advertised up to around 1000j/kg with deep layers
shears around 50+ kts. Once again, burn scars will be at risk for
flash flooding though storm intensity will determine the risk as
storm should be fairly quick movers.

Dew points are advertised to drop off even more for Tuesday
afternoon...ranging from the 20s across the mountains to 40s across
most of the plains.  Although there will still be the risk for at
least isolated mountain thunderstorms...this will bring a respite in
the widespread heavy rainfall for much of the area.

The western U.S. upper ridge transitions eastward by late week.  CO
still sits on the northeast periphery of the upper high with weak
shortwaves rotating southeastward across CO.  Flow aloft will be
weaker though...so severe thunderstorm threat should go down. However
as monsoon moisture recirculates through the upper high...daily
afternoon showers and thunderstorms will be possible over the
mountains. Storm motions will be slower so risk for heavy rainfall
on burn scars will increase slightly...though storms may be more hit
or miss. For the plains...southerly return flow will eventually
advect higher dew points back into the area by Friday with the
potential for thunderstorms developing along the surface trof axis
during the afternoons and evenings by late week into next weekend.
-KT

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 247 PM MDT Sat Jul 28 2018

Scattered thunderstorms will spread off the mountains into the
adjacent valleys and I-25 corridor...affecting ALS through 23z...and
KCOS and KPUB through 01z. Erratic wind gusts up to 35 kts...locally
heavy rainfall and brief MVFR to VFR cigs with +TSRA will be
possible with KCOS seeing the best chance. Isolated stronger
storms will be capable of producing small hail east of I-25 but it
is unclear if these will impact either terminal at this point and
further AMD may be necessary. Thunderstorms should decrease after
01z as they push east of the I-25 corridor terminals. Some patchy
stratus/fog will be possible across the plains tonight with
potential for MVFR cigs/vis. Another round of thunderstorms will
be likely on Sunday especially for the KPUB and KCOS terminals.
These will have more instability and the chance to produce large
hail and damaging winds after 21z.
-KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...KT
AVIATION...MW
Hazardous weather outlook, Jul 28, 11:27 AM MDT, 4 hours 9 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pueblo CO
1127 AM MDT Sat Jul 28 2018

COZ058>089-093>099-291715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1127 AM MDT Sat Jul 28 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will again develop over the mountains
early this afternoon, with storms moving southeast across interior
valleys, the I-25 Corridor and the eastern plains late this afternoon
and into the late evening.

Storms, generally east of a line from Monument to Kim, will have
the potential to become severe, producing strong and damaging
wind gusts up to 70 mph, along with hail up to the size of golf
balls and heavy rain. The greatest severe storm threat is across
Kiowa and Prowers counties, where an isolated tornado is also
possible.

Elsewhere, the main storm threats include frequent lightning,
gusty outflow winds up to 45 mph, hail up to the size of pennies,
and locally heavy rainfall. Storm motion will be fairly quick
today, however with ample rainfall recorded over the past several
days, flash flooding will still be a concern, especially over the
newer burn scars and the areas that have received the most rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms will be possible Sunday afternoon and evening
over the southeast plains. Large hail, damaging winds and a tornado
or two will be possible. The greatest threat for severe storms at
this time will be east and north of a line from Pueblo to Kim.

Sunday night a large thunderstorm complex is forecast to move down
form northeast Colorado and affect the far southeast plains. Some
large hail and strong winds will be possible with this complex of
storms. However, the main threat from this thunderstorm complex will
be very heavy rain which will be capable of producing flooding over
the far eastern plains.

Monday through Friday, thunderstorms across the region will become
more isolated as drier and warmer air moves into the region.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight across the eastern mountains and
southeast plains.

23/23

In the hours before

Local storm report, Jul 28, 2:56 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
256 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             4 SE MONUMENT           39.05N 104.81W
07/28/2018  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Special weather statement, Jul 28, 3:10 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
310 PM MDT SAT JUL 28 2018

COZ086-282145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
310 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 345
PM MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo Reservoir, or near Pueblo, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Pueblo, Boone, Pueblo Reservoir, Salt Creek, Blende, Avondale, Pueblo
Depot and Pueblo West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3806 10476 3830 10482 3842 10427 3816 10419
TIME...MOT...LOC 2110Z 255DEG 22KT 3820 10469

KT
Local storm report, Jul 28, 3:26 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
326 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             7 NW ELLICOTT           38.91N 104.46W
07/28/2018  E0.50 INCH       EL PASO            CO   PUBLIC

&&
Special weather statement, Jul 28, 3:27 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
327 PM MDT SAT JUL 28 2018

COZ084-085-282215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
327 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
415 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellicott, or 21 miles east of Colorado Springs, moving southeast at
35 mph.

Heavy rain, nickel size hail and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Truckton, Yoder, Ellicott and Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3892 10405 3862 10405 3885 10457 3901 10448
TIME...MOT...LOC 2126Z 293DEG 32KT 3889 10443

mw
Special weather statement, Jul 28, 3:36 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
336 PM MDT SAT JUL 28 2018

COZ086-087-093-282200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
La Junta Vicinity/Otero County CO-
336 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTERO...NORTHEASTERN
HUERFANO AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 400 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Avondale, or 23 miles south of Pueblo, moving east at
30 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of western Otero...
northeastern Huerfano and southeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3782 10454 3808 10461 3817 10413 3785 10402
TIME...MOT...LOC 2135Z 255DEG 25KT 3795 10446

KT
Special weather statement, Jul 28, 3:36 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
336 PM MDT SAT JUL 28 2018

COZ085-086-282215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
336 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO AND
NORTHEASTERN PUEBLO COUNTIES UNTIL 415 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hanover, or 26 miles east of Colorado Springs,
moving southeast at 30 mph.

Heavy rain, nickel size hail and wind gusts up to 50 mph will be
possible with this storm.

This storm will remain over mainly rural areas of southeastern El
Paso and northeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3863 10405 3858 10405 3852 10407 3852 10430
      3868 10449 3878 10440
TIME...MOT...LOC 2135Z 303DEG 28KT 3872 10436

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:13 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Prowers32 min
Jul 27, 6:37 PM MDTSevere Thunderstorm WarningPUBProwers38 min
Jul 27, 6:59 PM MDTSpecial Weather StatementPUBKiowa31 min
Jul 27, 7:03 PM MDTSevere Thunderstorm WarningPUBKiowa27 min
Jul 27, 7:29 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers25 min
Jul 27, 7:35 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers25 min
Jul 27, 7:46 PM MDTTornado WarningPUBKiowa, Prowers13 min
Jul 28, 1:04 PM MDTSpecial Weather StatementPUBSaguache26 min
Jul 28, 2:31 PM MDTAreal Flood AdvisoryPUBCuster, Pueblo93 min
Jul 28, 2:35 PM MDTSpecial Weather StatementPUBEl Paso40 min
Jul 28, 2:40 PM MDTSpecial Weather StatementPUBEl Paso35 min
Jul 28, 2:49 PM MDTSevere Thunderstorm WarningPUBEl Paso26 min
Jul 28, 3:00 PM MDTSevere Thunderstorm WarningPUBEl Paso30 min
Jul 28, 3:10 PM MDTSpecial Weather StatementPUBPueblo35 min
Jul 28, 3:27 PM MDTSpecial Weather StatementPUBEl Paso48 min
Jul 28, 3:55 PM MDTSpecial Weather StatementPUBOtero35 min
Jul 28, 5:19 PM MDTSpecial Weather StatementPUBBent41 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.